Infant Critical After Methadone Overdose, Grandmother Accused Of Poisoning Child

Infant Critical After Methadone Overdose, Grandmother Accused Of Poisoning Child

A one-year-old infant from Maryland is currently in critical condition after suffering a methadone overdose while in the care of a relative. Reports suggest that the baby was allegedly poisoned by his grandmother, who was arrested and charged on Saturday.

According to WebMD, methadone is a substance that acts on the brain and spinal cord, nullifying the “high” feeling users get when they take heroin and other opiates. It can also reduce drug cravings and mitigate withdrawal symptoms after one has stopped taking such illegal substances. If taken once a day, it can ease withdrawal for about 24 to 36 hours after ingestion. In addition, methadone can also reduce the chances of relapses by helping opiate users avoid the physical and psychological highs caused by drug use, though some users may need to take it for “several years” for the substance to be truly effective.

However, methadone can also be fatal when ingested by young children, as the Inquisitr had reported in September.

Five months ago, Alvin Thompson and Sinead McNair were arrested and charged with manslaughter when their two-year-old daughter, Korri, died after consuming methadone. The Baltimore couple had also faced charges of reckless endangerment, neglect of a minor, and child abuse resulting in death. According to the Inquisitr, this wasn’t the first high-profile case of an infant dying from methadone ingestion, as a 2-year-old U.K. girl named Sophie Jones passed away after consuming her parents’ methadone.

Now, another similar case has emerged, again from the state of Maryland. WJLA wrote about this new case, where a one-year-old was taken to the hospital on Thursday with “symptoms of being poisoned.” Quotes from the Charles County Sheriff’s Office suggest that the boy’s mother had noticed her son “acting very lethargic,” which prompted her to take the child to Calvert Memorial Hospital. Prior to his hospitalization, the child had been in the care of his grandmother in Lusby.

According to SoMDNews, the baby was wheeled into the emergency room, and given several doses of naloxone, which is typically administered to people suffering from the unpleasant after-effects of opioid overdoses, including, but not limited to heroin and methadone overdoses. The publication also cited the same Calvert County Sheriff’s Office press release, which suggests that the baby was taken to another hospital soon afterwards.

“The infant was eventually transferred to Georgetown University Medical Center for further evaluation. It was determined he was suffering from a methadone overdose, and he was treated extensively for the overdose and monitored for cardiac and respiratory issues… Medical staff listed the boy in ‘critical/acute status.'”

The infant’s grandmother was arrested by authorities at her home on Saturday. She faces charges of child abuse first degree, assault first degree, and distribution of a controlled dangerous substance, wrote WJLA.

Currently, the circumstances surrounding the child’s methadone overdose while in the care of his grandmother are still unknown; it remains unclear whether the boy had ingested the substance by accident or if he was deliberately poisoned. But in the aforementioned Sophie Jones case, the Preston Crown Court in England chalked her death up to parental neglect, as her parents were allegedly heroin and crack cocaine users, with her mother, Michelle King, had been prescribed methadone.

“Michelle King was prescribed methadone, which is heroin replacement,” said prosecutor Jeremy Grout-Smith, as quoted by the Daily Mail. “Sophie died from drinking the methadone, which she drank from a child’s plastic drinking cup. She died because of the carelessness and neglect of her parents.”

With the Maryland infant still recovering from his apparent methadone overdose, the names of the child, his mother, and his grandmother have not been released by media.

[Featured Image by 400tmax/iStock]

Comments